How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dave Your Own Question
Dave, Pharmacist
Category: Pharmacy
Satisfied Customers: 295
Experience:  Residency Training at Duke University Medical Center, specialist in Pain and Symptom Management
Type Your Pharmacy Question Here...
Dave is online now
A new question is answered every 9 seconds

will lamictal effect liver

This answer was rated:

will lamictal effect liver

Lamictal is metabolized through the liver, but it typically does not cause liver/hepatic damage per se. If you have liver damage, the dose may need to be reduced or the dosing interval prolonged, or both.

Does this answer your question? Thank you!
Customer: replied 6 years ago.
kind of answers my question. my son is in the hospital with pyoderma gangrenosum. They have found his liver enzymes to be five times higher than norma and are thinking it is the lamictal. He takes a multiude of medications that include Norco and a Fentanyl patch, along with valium, ativan, neurontin, lyrica, ambien etc for a chronic pain problems related to primary immune deficiency. I am just thinking It may be one of those if this is medication related.
Sorry to hear this about your son, I am hopeful that he gets excellent medical attention and he gets better soon.

Lamictal could increase liver enzymes, but so could the valium, ativan, ambien, fentanyl patch but these are less likely. The norco (hydrocodone/acetaminophen) is also a very likely cause because of the tylenol component which IS known to cause liver damage. If he was also taking additional tylenol for pain, this is where I would put my money if I was a betting man.

Interestingly enough, liver enzyme tests are not very specific for the "liver" and sometimes can be high when cells from other sources die. For example, after a hard and strenuous work out in the gym, your liver enzyme tests can be higher than normal, not because you have damaged the liver, but because you have muscle breakdown/damage that you are picking up in the blood that appears to be from the liver. I am specifically referring to AST/ALT which are non-specific markers of liver function, but can also be high from non-liver cell damage or death.

Obviously, I assume that his treating physicians have already considered this.

Stopping lamictal and taking the acetaminophen out of his pain regimen could be a strategy to see if liver enzymes come back down. His medical team should also consider what they would do if they do not?

If you need additional help, please let me know! I hope he gets better soon!
Customer: replied 6 years ago.

Any idea what the next step would be?


I am an RN for 23 years and this should not be rocket science for me. My mom had a lung resection for cancer one month ago and ended up on a vent 48 hours later. Now they are saying Criticall Illiness Neuropathy. Howerver she responds to the nurses and family somewhat but not the doctors. She is mad at them and when she gets irritated, they shove more Narcotics at her. Uggh. She is at a Specialty Hospital in this area (Chicao) associated with three major university hospitals. I am a tad bit overwhelmed especially my brain.


I had not even considered the damage that is going on in his left leg with the pyoderma. He does not take additional Tylenol but occasionally takes ibuprofen. He needs someone good to handle pain management other than the idiots who feel he exxagerting everything.



Sounds like he needs consolidation of his drug therapy which I assume they are doing in the hospital. If he is on lamictal for seizure control, then other treatment options to substitute for lamictal should be considered (preferably by a good neurologist). If lamictal is for mood/bipolarity then psychiatrist could provide other options.

For pain there are other options that do not contain tylenol (oxycodone, hydromorphone).

Hope things get better for you!
Dave and other Pharmacy Specialists are ready to help you

Related Pharmacy Questions